Arizona, 2010

Tornado and Dust Storm in Arizona, July 29, 2010

July 29, 2010 · NWS PSR · 10 events in 3 counties and zones

Strong to severe thunderstorms brought locally high winds, heavy rains, and even a small tornado to parts of Maricopa County on thursday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$64,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong to severe thunderstorms brought locally high winds, heavy rains, and even a small tornado to parts of Maricopa County on thursday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 10:50 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 29, 10:50 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST THU JUL 29 2010

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
ACTIVE WEATHER IS EXPECTED ACROSS ARIZONA TODAY AS A VERY MOIST AND
RATHER UNSTABLE AIRMASS IS IN PLACE OVER THE STATE. HEAVY RAINFALL
WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE ALONG WITH STRONG...
POSSIBLY DAMAGING...WINDS. ANOTHER ACTIVE DAY IS LIKELY SATURDAY OR
SUNDAY AS A SECOND LOW TRACKS OUT OF THE GULF OF MEXICO AND TOWARD
ARIZONA. TEMPERATURES WILL TREND DOWN HEADING INTO THE WEEKEND DUE
TO INCREASED CLOUD COVER AND SHOWER AND THUNDERSTORM ACTIVITY. DRIER
AIR WILL FILTER IN EARLY NEXT WEEK CAUSING RAIN CHANCES TO DROP AND
TEMPERATURES TO RISE.

&&

.DISCUSSION...
A LOOK AT MORNING MODEL AND PLOT DATA SUGGEST THAT THERMODYNAMICS
WILL PLAY MORE OF A ROLE IN OUR WEATHER AS COMPARED TO
DYNAMICS/FORCING. FLOW ALOFT APPEARS RATHER ANTICYCLONIC WITH
INVERTED TROFS STILL WELL OFF TO OUR EAST. RAOB WINDS AND NAM/GFS
MEAN 700-300 WINDS SUGGEST RATHER WEAK EASTERLY STEERING FLOW TO SET
UP OVER SOUTH-CENTRAL AZ THIS AFTERNOON/EVENING...AT SPEEDS LESS
THAN 15KT. AS SUCH STORMS MAY STRUGGLE A BIT TO MOVE OFF THE HIGHER
TERRAIN AND INTO THE DESERTS. AIRMASS DOES LOOK IMPRESSIVE...
MOISTURE WISE...WITH PWAT VALUES OVER 2 INCHES AND 850MB DEWPOINTS
AT AND ABOVE 16C. SURFACE DEWPOINTS OVER THE CENTRAL DESERTS EARLY
THIS MORNING WERE IN THE UPPER 60S TO MID 70S. CAPE IS RATHER
IMPRESSIVE...BUT WOULD BE MUCH MORE SO IF WE WERE NOT AROUND MINUS
4C AT 500MB PER THE 12Z PLOT DATA.

LATEST RADAR INDICATED THAT THE MORNING SHOWERS HAVE NEARLY
DISSIPATED...AND 15Z IR IMAGERY SHOWS CLOUDS STARTING TO BREAK
UP/THIN OVER THE CENTRAL DESERTS. EVEN WITH THINNING CLOUDS AND
INCREASING SUNSHINE...EXPECT MAX TEMPS TODAY TO RUN A FEW DEGREES
BELOW CLIMO...GIVEN THE RICH MOISTURE PROFILE SHOWN ON THE
SOUNDINGS. PHOENIX HIGH WILL PROBABLY STRUGGLE TO REACH TO 104. WE
WILL SEE A SLIGHT CHANCE FOR SHOWERS REST OF THIS MORNING AND INTO
THE AFTERNOON...GIVEN HOW MOIST AND UNSTABLE WE CURRENTLY ARE. A
BETTER THREAT FOR STORMS WILL CERTAINLY BE AFTER 5 PM...AS STORMS
FIRE OVER THE HIGHER TERRAIN THEN MOVE SLOWLY EAST WITH THE WEAK
EASTERLY STEERING CURRENTS. HIGH MOISTURE OVER THE DESERTS WILL
SUPPORT STORM REGENERATION VIA OUTFLOW BOUNDARY MERGERS. AS SUCH THE
50 PERCENT POP FOR THIS EVENING OVER THE PHOENIX AREA SEEMS
REASONABLE.

ONE ADDITIONAL THING...GIVEN THE RATHER WEAK WIND FIELDS FORECAST
OVER SOUTH-CENTRAL AZ LATER TODAY...AND THE VERY MOIST PROFILES IN
THE SOUNDINGS...FEEL SEVERE CHANCES ARE SOMEWHAT LOW. BETTER THREAT
WOULD BE FOR HEAVY PRECIP AND POSSIBLE FLASH FLOODING GIVEN THE PWAT
VALUES OVER 2 INCHES. ANYWAY...FORECASTS HAVE BEEN UPDATED FOR
CURRENT SKY AND WEATHER TRENDS...WITH LITTLE CHANGE NEEDED TO
THE FORECAST FOR THIS AFTERNOON AND EVENING.

.PREVIOUS DISCUSSION...
WEDNESDAY EVENING SAW MORE ISOLATED-TO-SCATTERED PRECIPITATION
ACROSS OUR EASTERN CWA. THE PHOENIX RAINFALL INDEX CAME IN AT 0.00
INCHES AGAIN WITH 13 PERCENT COVERAGE. WHILE THERE WAS SOME HEAVY
RAINFALL IN THE PHOENIX AREA IT WAS VERY ISOLATED AS A WHOLE.
YESTERDAY/S FORECAST PORTRAYED THIS WELL WITH BEST PRECIPITATION
CHANCES ACROSS THE EAST VALLEY AND SOUTHERN GILA COUNTY AND
ADVERTISED LOCALLY HEAVY RAINFALL. THERE WAS A BIT MORE
PRECIPITATION ACROSS NORTHERN MARICOPA COUNTY THAN ANTICIPATED AND
THIS MAY HAVE BEEN DUE TO MID-LEVEL CLOUDS DISSIPATING LATE IN THE
MORNING HOURS INSTEAD OF THE EXPECTED AFTERNOON.

WEATHER MAP THIS MORNING FEATURES AN ELONGATED ANTI-CYCLONE
STRETCHING FROM SOUTHERN ARIZONA UP TO COLORADO AND BACK DOWN INTO
TEXAS. UNDER-CUTTING THIS ANTI-CYCLONE WAS A LARGE UPPER LEVEL LOW
WHICH WE/VE BEEN WATCHING FOR THE PAST SEVERAL DAYS. IT HAS BEEN
SLOWLY MOVING WESTWARD THE PAST 18 HOURS OR SO AND IS NOW CENTERED
OVER SE NM WITH SEVERAL SMALLER VORT MAXES ROTATING AROUND THE
CENTER. ANOTHER UPPER LEVEL LOW IS CURRENTLY PASSING SOUTH OF
LOUISIANA. BOTH OF THESE SYSTEMS WILL IMPACT OUR CWA THROUGH THE
NEXT FEW DAYS. CLOSER IN...ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED THIS MORNING...APPARENTLY TRIGGERED BY A POSSIBLE GRAVITY
WAVE EMANATING OUT OF NEW MEXICO. THIS ACTIVITY WILL CONTINUE
THROUGH THE MORNING HOURS.

29.00Z OPERATIONAL NAM AND GFS INITIALIZED RELATIVELY WELL THOUGH
PREFERENCE IS GIVEN TO THE GFS AS IT APPEARS TO HAVE INITIALIZED
MOISTURE PROFILES ACROSS THE SOUTHWEST A BIT BETTER. CONCEPTUAL
FORECAST MODEL WAS GENERATED FROM A BLEND OF GFS/GFS TRENDS AND
LATEST SREF GUIDANCE.

FOR TODAY...UPPER LEVEL LOW OVER SE NM WILL CONTINUE TO DRIFT CLOSER
TO OUR CWA. THIS WILL HAVE SIGNIFICANT IMPACTS ON THE SYNOPTIC
CONDITIONS OVER ARIZONA. FIRST...A STORM MOTION FROM THE
EAST-NORTHEAST WILL DEVELOP LATE THIS AFTERNOON AND INCREASE THIS
EVENING TO AROUND 10-15 KT. PROPAGATION VECTORS WILL GENERALLY BE
ALIGNED WITH STORM MOTION AS WELL. SECOND...AS THE FLOW STRENGTHENS
0-6KM SHEAR WILL ALSO INCREASE AND APPROACH 20 KT DURING THE EVENING
HOURS...ENOUGH TO SUPPORT SOME ORGANIZED CONVECTION.
THIRD...BOUNDARY LAYER AND ATMOSPHERE AS A WHOLE REMAINS VERY
SATURATED. WITH SLIGHT WARMING IN THE BOUNDARY LAYER TODAY AND
MID-LEVEL CLOUDS DISSIPATING EARLY THIS AFTERNOON MIXED-LAYER CAPE
WILL EASILY EXCEED 500 J/KG AND POSSIBLY 1000 J/KG ACROSS THE
PHOENIX AREA /SLIGHTLY HIGHER AMOUNTS ACROSS THE GILA COUNTY MTNS/.
THIS IS SUPPORTED BY SREF GUIDANCE. EQUILIBRIUM LEVEL WILL BE NEAR
50KFT. CIN SHOULD BE AROUND 50 J/KG WHICH CAN EASILY BE OVERCOME BY
AN OUTFLOW BOUNDARY OF MODERATE STRENGTH. ALL IN ALL THIS WILL BE
ENOUGH TO SUPPORT TALL/STRONG CONVECTION ACROSS THE MARICOPA/PINAL
COUNTY DESERTS.

WITH THE ADDED SHEAR...STORM MOTION TO THE WSW...AND INCREASED
INSTABILITY EXPECTING TODAY TO BE RATHER ACTIVE. POPS HAVE BEEN
FURTHER INCREASED FOR THIS AFTERNOON/EVENING AND ARE NOW QUITE HIGH
FOR SUMMER-TIME. CONTINUED MENTION OF HEAVY RAINFALL IN THE FORECAST
AND WILL AGAIN INDICATE A HEIGHTENED THREAT OF LOCALIZED FLASH
FLOODING...AS WELL AS SEVERE/DAMAGING WINDS...IN THE HAZARDOUS
WEATHER OUTLOOK TO BE ISSUED AT 5 AM.

EXPECTING SOME SHOWERS/STORMS TO TRAIL INTO THE OVERNIGHT HOURS.
POPS NOT AS HIGH FOR FRIDAY...WHICH IS TYPICAL AFTER AN ACTIVE DAY.
AFTERNOON TEMPERATURES SHOULD ALSO TAKE A BIT OF A HIT. COULD BE A
MORE ACTIVE DAY ACROSS SRN AZ FRIDAY THUS WE/VE KEPT POPS A BIT
ELEVATED ALONG OUR BORDER WITH THE NWS TUCSON OFFICE.

UPPER LEVEL-LOW NEAR LOUISIANA WILL MOVE TOWARD ARIZONA THIS
WEEKEND. HARD TO DETERMINE WHICH DAY WILL BE MORE ACTIVE AT THIS
POINT...SATURDAY OR SUNDAY...BUT WE SHOULD SEE ONE MORE
WIDESPREAD/ACTIVE DAY THIS WEEKEND. PRECIPITATION CHANCES HAVE BEEN
SPREAD WESTWARD INTO SOUTHEAST CALIFORNIA AS WELL AS THIS LOW
SLOSHES THE MOIST AIRMASS ACROSS THE SONORAN DESERT AND UP AGAINST
THE COASTAL MOUNTAINS. ONCE THAT LOW MOVES NORTHWARD THROUGH
SIGNIFICANT DRYING STILL LOOKS VERY LIKELY FOR NEXT WEEK.
PRECIPITATION CHANCES WERE DROPPED BELOW CLIMATOLOGICAL VALUES
MONDAY-WEDNESDAY AND TEMPERATURES WERE BROUGHT A FEW DEGREES ABOVE
NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL AZ...INCLUDING KPHX...KIWA AND SURROUNDING AIRFIELDS...
STILL ANTICIPATING AN ACTIVE AFTERNOON/EVENING WITH THUNDERSTORMS
EXPECTED TO ARRIVE SOME TIME BETWEEN 02Z AND 04Z. ACTIVITY WILL
LIKELY BE DELAYED A BIT DUE TO CLOUD COVER THIS MORNING...BUT WHERE
THE SKIES HAVE CLEARED THUNDERSTORMS ARE DEVELOPING AS OF 1745Z.
GUSTY WINDS AND BLOWING DUST WILL BE A POSSIBILITY AT BOTH
SITES...BUT KEPT BLDU OUT OF TAFS BECAUSE IT SHOULD BE RATHER
LOCALIZED AND CONFIDENCE IS LOW IT WILL DIRECTLY IMPACT TAF SITES.
SHOWERS COULD LINGER AFTER MIDNIGHT MUCH LIKE THEY DID THIS
MORNING...AND HAVE KEPT A MENTION OF VCSH AT BOTH SITES THROUGH
ABOUT 11-12Z FRIDAY. WEST WINDS LATER THIS AFTERNOON SHOULD SWING
EAST THIS EVENING ASSOCIATED WITH OUTFLOW AND FURTHER THUNDERSTORM
DEVELOPMENT.

SOUTHEASTERN CA...INCLUDING KIPL...KBLH AND SURROUNDING AIRFIELDS...
EXPECT SOUTHEAST/SOUTH WINDS AT BOTH SITES THROUGH THE TAF PERIOD. A
FEW MID-LEVEL CLOUDS WILL HANG AROUND THROUGH THE AFTERNOON...WHILE
SOME BLOWOFF CIRRUS COULD MOVE ACROSS BOTH SITES LATE IN THE
FORECAST PERIOD BUT SHOULD NOT BE OF ANY SIGNIFICANCE FOR AVIATION
PURPOSES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
PRECIP CHANCES WILL LINGER THROUGH THE WEEKEND AS ABUNDANT MOISTURE
WILL REMAIN IN PLACE ACROSS THE DESERT SOUTHWEST. THIS WILL RESULT
IN AFTERNOON HUMIDITIES ONLY DROPPING INTO THE 20-30 PERCENT RANGE
THROUGH THE WEEKEND WITH EXCELLENT OVERNIGHT RECOVERY EXPECTED.
DRIER AIR WILL ARRIVE EARLY NEXT WEEK WITH PRECIP CHANCES BECOMING
CONFINED MAINLY TO THE HIGHER TERRAIN NORTHEAST OF PHOENIX.
HUMIDITIES WILL DROP BUT OVERNIGHT RECOVERY IS STILL EXPECTED TO BE
GOOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/INIGUEZ
AVIATION...PADDOCK
FIRE WEATHER...LEINS
Hazardous weather outlook, Jul 29, 5:48 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
548 AM MST THU JUL 29 2010

AZZ022>024-027-028-301300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
548 AM MST THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS SOUTH-CENTRAL ARIZONA...INCLUDING THE PHOENIX
METRO...GLOBE-MIAMI...GILA BEND...AND CASA GRANDE AREAS.

STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS OF SOUTHERN GILA...FAR
NORTH AND EAST MARICOPA...AND EASTERN PINAL COUNTIES THIS AFTERNOON.
HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING ALONG
WITH STRONG WINDS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING.
SHOWERS AND THUNDERSTORMS WILL THEN MIGRATE INTO THE LOWER DESERTS...
INCLUDING PHOENIX METRO...DURING THE EVENING HOURS. HEAVY RAINFALL
WITH LOCALIZED FLASH FLOODING WILL REMAIN A THREAT. FREQUENT
LIGHTNING WILL ALSO BE LIKELY AS WELL AS STRONG...POSSIBLY
DAMAGING...WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LESS THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY FOLLOWED BY ANOTHER
INCREASE SATURDAY OR SUNDAY. THE AIRMASS WILL STILL BE VERY MOIST
THROUGH THE WEEKEND MEANING LOCALIZED FLASH FLOODING WILL REMAIN
POSSIBLE. STRONG WINDS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE
STRONGER THUNDERSTORMS.

THUNDERSTORM ACTIVITY WILL DECREASE MONDAY AND REMAIN RATHER LOW
THROUGH MID-WEEK. THIS WILL ALLOW TEMPERATURES TO RISE TO ABOVE
NORMAL LEVELS...POSSIBLY EXCEEDING 110 DEGREES AT TYPICAL WARM
LOCATIONS ACROSS THE LOWER DESERTS INCLUDING THE PHOENIX AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-301300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
548 AM MST THU JUL 29 2010 /548 AM PDT THU JUL 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY AS A LOW PRESSURE
SYSTEM MOVES NORTH OUT OF SONORA INTO THE SOUTHWEST U.S. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE AS THE ATMOSPHERE WILL BE VERY MOIST.
GUSTY WINDS IN EXCESS OF 45 MPH AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.

THUNDERSTORM ACTIVITY WILL DECREASE MONDAY AND REMAIN VERY LOW
THROUGH MID-WEEK. THIS WILL ALLOW TEMPERATURES TO RISE TO ABOVE
NORMAL LEVELS...POSSIBLY EXCEEDING 110 DEGREES AT TYPICAL WARM
LOCATIONS ACROSS THE LOWER DESERTS INCLUDING THE YUMA...EL CENTRO
...AND BLYTHE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 53 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 dust storm, 1 heavy rain, 1 tornado, 1 hail. Local standard time, as filed.

Dust Storm, Central Deserts

When
July 29, 1:45 PM MST to 2:51 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

There were several reports of dense blowing dust with very poor visibility between Coolidge and Maricopa. Winds from nearby thunderstorms were generally 35 to 45 mph.

Heavy Rain, Pinal

When
July 29, 2:09 PM MST
Where
Pinal County, 6 mi NW of Eloy
Reported by
Trained Spotter
Coordinates
32.811, -111.623

Rainfall of .63 inch in only 20 minutes. Winds were estimated at 40 mph with thunderstorms.

Thunderstorm Wind, Maricopa

When
July 29, 3:28 PM MST to 3:32 PM MST
Where
Maricopa County, 3.78 mi ESE of Ocotillo
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
33.205, -111.792

Winds uprooted trees, tore limbs off, and ripped some roof tiles from homes near Hunt Highway and Gilbert Road. Dense blowing dust was also reported in this area.

Thunderstorm Wind, Pinal

When
July 29, 3:32 PM MST
Where
Pinal County, 1.33 mi NNE of Santan
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.197, -111.790

Power poles were blown down just south of Hunt highway and Gilbert.

Thunderstorm Wind, Maricopa

When
July 29, 4:28 PM MST
Where
Maricopa County, 2.82 mi SSE of Sunnyslope
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.540, -112.070

Deer Valley airport recorded a gust from the southwest at 61 mph. The heavy rain reduced the visibility to a mere 1/4 mile.

Thunderstorm Wind, Maricopa

When
July 29, 4:35 PM MST to 4:45 PM MST
Where
Maricopa County, 6.63 mi NNE of Sun City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.690, -112.240

Winds over 70 mph in gusts were reported near the intersection of Jomax and 63rd Avenue.

Thunderstorm Wind, Maricopa

When
July 29, 4:40 PM MST to 4:45 PM MST
Where
Maricopa County, 0.91 mi S of Peoria
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
33.537, -112.249

A section of the fabric roof at the University of Phoenix Stadium was ripped off due to the powerful winds and heavy rain. Reporters indicated about 1,500 square feet of fabric was damaged. At about the same time, a construction trailer was blown over near 87th Avenue and Glendale.

Thunderstorm Wind, Maricopa

When
July 29, 5:07 PM MST to 5:15 PM MST
Where
Maricopa County, Wintersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
33.420, -112.870

About 7 power poles were downed by thunderstorm winds.

Tornado, Maricopa

When
July 29, 5:10 PM MST to 5:15 PM MST
Where
Maricopa County, 2.72 mi ESE of Wintersburg to 3.87 mi ENE of Wintersburg
Rating
EF1
Path length
1.42 mi
Path width
40 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.403, -112.827

A weak tornado touched down in the Wintersburg area just south of Interstate 10. Considerable damage was reported in the area between Salome highway and I-10...mostly near 355th Avenue. The NWS survey found damage to be EF-1. One man was injured when his home was destroyed. Several homes had roofs lifted off and automobiles were picked up and moved.

Hail, Maricopa

When
July 29, 5:20 PM MST
Where
Maricopa County, 3.53 mi ENE of Wintersburg
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
33.430, -112.810

Hail about one inch in diameter was reported by the public.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyThe tornado archive for Arizona, 2010Warnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252313, 253044, 238525, 238526, 249160, 238214, 238524, 249161, 238201, 252438.